Wisconsin, 2021Winter Storm in Wisconsin, February 4 to 5, 2021
February 4 to 5, 2021 · NWS GRB · 21 events in 21 counties and zones
Low pressure moving across the western Great Lakes brought a wintry mix and then heavy snow. Snowfall totals of 6 to 12 inches were recorded across much of the region.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moving across the western Great Lakes brought a wintry mix and then heavy snow. Snowfall totals of 6 to 12 inches were recorded across much of the region. Snowfall totals across east-central Wisconsin near Lake Michigan were lower due to a longer period of mixed precipitation.
Some of the higher snowfall totals included 12.0 inches near Phelps (Vilas Co.) and Lac Vieux Desert (Vilas Co.), 11.6 inches in Eagle River (Vilas Co.), 11.1 inches in Rhinelander (Oneida Co.), and 10.9 inches near Boulder Junction (Vilas Co.).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 3, 10:46 PM CST, 2 hours 14 minutes earlier.
Area forecast discussion, Feb 3, 10:46 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1046 PM CST Wed Feb 3 2021
Updated aviation portion for 06Z TAF issuance
.SHORT TERM...Tonight and Thursday
Issued at 356 PM CST Wed Feb 3 2021
The main focus for this forecast period revolves around the winter
storm expected late tonight through the beginning of the long term
forecast. A Winter Storm Warning has been issued for the area
through late Friday morning.
This evening through tonight...Increasing WAA ahead of an
approaching cold front will cause clouds to increase across the
region tonight. In addition to the clouds, CAMs continue to show the
potential for scattered light precipitation ahead of the cold front.
This light precip would likely fall as snow in far north-central
Wisconsin while a low-level warm layer in central and east-central
Wisconsin would result in a mix of freezing rain, sleet, and snow.
Although confidence is low, a light glaze is possible in central
Wisconsin by Thursday morning, which could create some slick roads.
The light precipitation is not expected to reach the lakeshore
overnight. Low temperatures will well above normal in the low to
middle 20s.
Thursday...Lingering mixed precipitation will continue in east-
central Wisconsin Thursday morning, while the precipitation in
central and north-central Wisconsin will transition to all snow as
the cold front begins to move into the forecast area. The precip
will then transition to all snow in east-central Wisconsin and along
the lakeshore by early Thursday afternoon. The heaviest snow is
expected to fall between mid-morning Thursday and late Thursday
evening as the cold front sweeps across the forecast area from west
to east. By Thursday evening, about 3 to 5 inches of snow is
expected west of the lakeshore. Additional light snow is expected
through late Thursday night in addition to increasing west winds
behind the cold front, which will create considerable blowing and
drifting snow. See the long term discussion for more details on the
rest of the winter storm. High temperatures are expected to be above
normal in the low to middle 30s.
.LONG TERM...Thursday Night Through Wednesday
Issued at 356 PM CST Wed Feb 3 2021
The latest ensemble means continue to point towards periods of harsh
winter weather over the next week, thanks to a high amplitude,
blocky pattern in the upper levels. Much of this period will be
dominated by the extreme cold and dangerous wind chills. But before
this occurs, focus remains on the 2nd half of the winter storm on
Thursday night and Friday. The model suite are in much better
agreement in regards to their pressure fields, so will continue to
use a blend of the ecmwf/gfs.
Thursday night through Friday night...Low pressure will be
intensifying as it lifts northeast across northern Lake Michigan to
eastern Lake Superior. Light to moderate snow will be ongoing
Thursday evening, heaviest over far northeast WI, before diminishing
at many locations overnight. Sped up the ending time of the snow
somewhat. Additional snowfall amounts look to fall in the 1-4 inch
range, locally up to 5 inches over Door County, on Thursday night.
But as the snow is winding down, northwest winds will become breezy,
with gusts as high as 30 to 35 mph possible starting late the
evening and continuing through much of Friday. With colder
temperatures filtering into the region, snow ratios will be
increasing through the night, with the resultant snowfall becoming
more prone for blowing and drifting. The fluffier snow combined with
the gusty winds will likely lead to blowing and drifting snow
overnight and through much of Friday morning, which will hamper
efforts to treat roads. North-south orientated roads will be the
most at risk for blowing and drifting snow. Therefore, will keep
the end times of the winter headlines the same as the previous
forecast. While a few light snow showers may persist through the
afternoon, attention will then turn to towards the bitter cold. Cold
advection will be gradually occurring through Friday and Friday
night. Northwest winds will remain brisk, which will lead to wind
chills approaching 20 below by early Saturday morning.
Rest of the forecast...Arctic air will be fully entrenched across
the region on Saturday, but a secondary arctic front will move
across the region on Saturday night, which will be the leading edge
of the brutally cold air. Decent shortwave energy will accompany
the front, and wouldn't be surprised to see scattered light snow
showers later Saturday afternoon into Saturday evening. In the wake
of this front, wind chill headlines will be the weather story from
Saturday night into the middle of next week. Nightly wind chills of
20 to 35 below zero look possible every night and morning hours from
Saturday night through Tuesday night.
&&
.AVIATION...for 06Z TAF Issuance
Issued at 1046 PM CST Wed Feb 3 2021
High and mid-level clouds will continue to increase overnight with
LLWS developing or already occurring at the TAF sites. An
approaching winter storm will bring mainly snow across the north-
central WI TAF sites around midnight, with light mixed
precipitation across the central WI TAF sites. This mixed
precipitation will then track east into the east-central WI TAF
sites between 09z and 15z Thursday before transitioning to all
snow. MVFR and IFR conditions will accompany the snow, with LIFR
conditions at times. The LLWS will come to an end around 12z/13z
across the region as the cold front begins to move over the
forecast area towards the end of the TAF period. Once the
precipitation ends Thursday evening, gusty westerly winds will
cause blowing snow as temperatures fall behind the cold front.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 3 AM Thursday to 9 AM CST Friday for
WIZ005-010>012-018>021-030-031-035>038-045-048.
Winter Storm Warning from 9 AM Thursday to noon CST Friday for
WIZ013-022-039-040-049-050-073-074.
&&
SHORT TERM.....Hykin
LONG TERM......MPC
AVIATION.......Kurimski
Hazardous weather outlook, Feb 3, 3:11 PM CST, 9 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
311 PM CST Wed Feb 3 2021
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-042115-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
311 PM CST Wed Feb 3 2021
This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.
.DAY ONE...Tonight
A light wintry mix will develop after midnight tonight, mainly
west of the Fox Valley and lakeshore areas. Although snow and ice
accumulations will be light, roads will become slick in some areas
late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
A winter storm will bring hazardous travel conditions to the
region Thursday into Friday morning. Snow will become heavy at
times from about mid-Thursday morning through mid or late Thursday
evening, with lighter snow continuing into Friday morning. A
total snow accumulation of 4 to 8 inches is possible. Strong west
winds will develop Thursday evening into Friday, likely resulting
in considerable blowing and drifting of the snow, and hampering
efforts to treat roads. A Winter Storm Warning has been issued for
the entire region.
Temperatures will trend sharply colder this weekend into the
middle of next week. The combination of very cold temperatures
and breezy conditions will result in bitterly cold wind chills at
times, and dangerous conditions for anyone outdoors without
adequate winter clothing.
.SPOTTER INFORMATION STATEMENT...
Spotters are requested to forward any occurrences of freezing
rain and snowfall amounts greater than 1 inch to the National
Weather Service in Green Bay.
LMZ521-522-541>543-042115-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
311 PM CST Wed Feb 3 2021
This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is potential for a few westerly gale force gusts late
Thursday night into Friday.
Hykin/MPC
In the hours before
Special weather statement, Feb 4, 12:34 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1234 AM CST Thu Feb 4 2021
WIZ005-010-011-018>020-030-031-035>037-045-041000-
Vilas-Oneida-Forest-Lincoln-Langlade-Menominee-Marathon-Shawano-
Wood-Portage-Waupaca-Waushara-
1234 AM CST Thu Feb 4 2021
...A WINTRY MIX WILL CAUSE SLIPPERY ROADS EARLY THIS MORNING...
A light mix of snow, sleet and freezing rain will move through
north central and central Wisconsin early this morning. This will
result in locally icy roads across the region, so motorists should
use caution.
Kieckbusch
Winter Storm, Marathon
- When
- February 4, 1:00 AM CST to 9:00 PM CST
- Where
- Marathon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.898, -89.759 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Marathon County included 8.1 inches in Wausau, 7.9 inches in Weston and Schofield, 7.8 inches in Mosinee, and 7.1 inches in Stratford.
Winter Storm, Wood
- When
- February 4, 1:00 AM CST to 9:00 PM CST
- Where
- Wood forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.455, -90.042 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Wood County included 8.0 inches in Pittsville, 7.1 inches near Port Edwards, 7.0 inches in Wisconsin Rapids, and 6.2 inches in Babcock.
Winter Storm, Portage
- When
- February 4, 1:00 AM CST to 9:00 PM CST
- Where
- Portage forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.476, -89.501 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Portage County included 8.0 inches in Rosholt, 7.9 inches in Stevens Point, Rosholt 8.0 inches, 7.2 inches in Amherst, and 6.5 inches in Plover and Almond.
Winter Storm, Vilas
- When
- February 4, 6:00 AM CST to 9:00 PM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Vilas County included 12.0 inches near Phelps and Lac Vieux Desert, 11.6 inches in Eagle River, 11.0 inches south of Eagle River, and 10.9 inches near Boulder Junction.
Winter Storm, Oneida
- When
- February 4, 6:00 AM CST to 9:00 PM CST
- Where
- Oneida forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.706, -89.522 (the zone’s center; the record gives no point)
A wintry mixed brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Oneida County included 11.1 inches in Rhinelander, 10.2 inches in Minocqua, and 8.5 inches in Willow Reservoir and Hazelhurst.
Winter Storm, Forest
- When
- February 4, 6:00 AM CST to 9:00 PM CST
- Where
- Forest forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.667, -88.770 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The COOP observer near Argonne measured 10.8 inches.
Winter Storm, Lincoln
- When
- February 4, 6:00 AM CST to 9:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.338, -89.735 (the zone’s center; the record gives no point)
A wintry mixed brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Lincoln County included 10.0 inches near Tomahawk, 9.2 inches in Rice Reservoir and Bradley, 8.1 inches north of Tomahawk, 7.8 inches west of Merrill, and 6.8 inches in Merrill.
Winter Storm, Langlade
- When
- February 4, 6:00 AM CST to 9:00 PM CST
- Where
- Langlade forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.262, -89.072 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Langlade County included 8.1 inches in White Lake and 8.0 inches in Antigo and Summit Lake.
Winter Storm, Florence
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Florence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.848, -88.398 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Florence County included 8.4 inches in Florence 8.4 inches and 6.3 inches southeast of Florence.
Winter Storm, Northern Marinette
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Northern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across northern Marinette County included 8.0 inches near Athelstane and Wausaukee as well as 7.5 inches in Amberg.
Winter Storm, Southern Marinette
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Southern Marinette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.351, -88.002 (the zone’s center; the record gives no point)
A wintry mixed brought up to a tenth of an inch of icing before changing over to snow. The combination of the ice and snow created extremely hazardous travel across the county. Gusty northwest winds also caused blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across southern Marinette County included 8.0 inches in Wausaukee 8.0 inches and 5.2 inches in Marinette.
Winter Storm, Northern Oconto
- When
- February 4, 10:00 AM CST to February 5, 10:00 PM CST
- Where
- Northern Oconto forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across northern Oconto County was 6.8 inches in Mountain.
Winter Storm, Southern Oconto
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Southern Oconto forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.999, -88.221 (the zone’s center; the record gives no point)
A wintry mix brought up to a tenth of an inch of ice before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across southern Oconto County included 7.1 inches in Stiles, 7.0 inches in Suring, 6.5 inches in Pulaski and 6.0 inches in Oconto.
Winter Storm, Shawano
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Shawano forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.789, -88.765 (the zone’s center; the record gives no point)
A wintry mix brought up to a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Shawano County included 7.5 inches in Shawano, 6.9 inches near Cecil, and 6.5 inches in Bonduel and Tigerton.
Winter Storm, Menominee
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Menominee forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.004, -88.710 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The combination of the wintry mix and 6 to 8 inches of snow created hazardous travel across the county.
Winter Storm, Waupaca
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Waupaca forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.470, -88.965 (the zone’s center; the record gives no point)
A wintry mix brought up to a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Waupaca County included 10.0 inches in Iola and 8.1 inches in Clintonville.
Winter Storm, Waushara
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Waushara forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.113, -89.243 (the zone’s center; the record gives no point)
A wintry mix brought around a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Waushara County included 8.2 inches in Wild Rose and 7.0 inches in Berlin.
Winter Storm, Outagamie
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Outagamie forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.416, -88.465 (the zone’s center; the record gives no point)
Heavy snow produced a visibility of one quarter of a mile or less during the afternoon and early evening commute. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Outagamie County included 7.5 inches in New London and 6.9 inches in Appleton.
Winter Storm, Winnebago
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Winnebago forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.069, -88.645 (the zone’s center; the record gives no point)
A wintry mix brought less than a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals across Winnebago County included 7.0 inches north of Oshkosh and in Neenah 7.0 inches as well as 6.0 inches in Oshkosh.
Winter Storm, Brown
- When
- February 4, 10:00 AM CST to 10:00 PM CST
- Where
- Brown forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 44.474, -87.993 (the zone’s center; the record gives no point)
Heavy snow produced a visibility of one quarter of a mile or less during the afternoon and early evening commute. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals in Brown County included 7.9 inches south of Flintville, 7.0 inches on the west side of Green Bay, and 6.7 inches in Ashwaubenon.
Winter Storm, Door
- When
- February 4, 3:00 PM CST to 11:00 PM CST
- Where
- Door forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.838, -87.358 (the zone’s center; the record gives no point)
A wintry mix brought less than a tenth of an inch of icing before changing over to heavy snow. Gusty northwest winds also caused some blowing and drifting of the new snow late Thursday evening into Friday morning. The highest snowfall totals in Door County included 7.0 inches near Ephraim and 6.0 inches near Sister Bay.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, February 4, 20211 death · 2 injured · 1 event
- Winter Weather in Indiana, February 4 to 5, 20211 death · 1 injured · 7 events
- Blizzard in Iowa, February 4, 202123 events
- Winter Storm and Winter Weather in Illinois, February 4 to 5, 202122 events
- Winter Weather in Wisconsin, February 4, 202120 events
- Winter Storm in Montana, February 4 to 7, 202120 events
- Blizzard and Winter Storm in Iowa, February 4, 202119 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- Winter Storm in Michigan, February 4 to 5, 202116 events
- High Surf in Hawaii, February 4 to 6, 202113 events
- Winter Weather in Iowa, February 4, 202111 events
- Winter Storm in Idaho, February 4 to 5, 2021$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 935956, 936132, 936133, 935941, 935942, 935943, 935945, 935946, 935944, 935947, 935949, 935953, 935955, 935957, 936131, 936134, 936135, 936136, 938253, 938264, 938252.